California, 2021High Surf in California, September 28, 2021
September 28, 2021 · NWS EKA · 1 event in 1 county or zone
A long period northwesterly swell yielded wave heights from 10 to 14 feet which impacted the coastal waters of Crescent City, CA. A male subject was swept from a jetty into the ocean by a wave.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long period northwesterly swell yielded wave heights from 10 to 14 feet which impacted the coastal waters of Crescent City, CA. A male subject was swept from a jetty into the ocean by a wave. The male subject could not be revived after being retrieved from the ocean by law enforcement.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Sep 28, 3:41 AM PST, 8 hours 34 minutes earlier.
Area forecast discussion, Sep 28, 3:41 AM PST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
441 AM PDT Tue Sep 28 2021
.SYNOPSIS...A mainly dry day is expected today with some lingering
clouds in the morning. Temperatures in the inland areas will
remain below normal this afternoon. Tonight some of the interior
valleys may see frost. Wednesday inland temperatures will start to
warm back towards normal and will continue warming to near or
slightly above normal through early next week. Dry weather is
expected as well.
&&
.DISCUSSION...THe upper level trough has started to move out of
the area this morning. There are still a few lingering showers
near the Oregon border in Del Norte county. These are expected to
come to an end by this afternoon as the high pressure starts to
build into the area. Many of the valleys near the coast are
seeing low or mid level clouds. Some of the clouds and valley fog
may take a few hours to clear. The moisture in the valleys have
kept many areas from quite reaching the mid 30s for frost to form.
Still many valleys are close enough that so will continue the
frost advisory. This afternoon the cooler temperatures aloft will
keep afternoon temperatures well below normal with highs only in
the 60s to low 70s.
Tonight frost is more likely with less moisture to hold
temperatures up. A few of the coldest spots could see freezing
temperatures, but most areas will likely just see some frost. A
frost advisory will likely be needed, but will hold off on issuing
it due to the ongoing frost advisory. Wednesday afternoon high
temperatures will warm back into the 70s in most of the interior
areas.
Thursday and into the weekend high pressure builds in over the
central part of the country. This will warm temperatures over the
west coast, but there is some uncertainty in the ensembles on how
far west this ridge will be located. There is relatively high
confidence that it will remain dry, but confidence is lower on
warm it will be. Offshore flow is expected as well and this may
bring sunshine to the coastal areas through Saturday. MKK
&&
.AVIATION...A frontal passage last afternoon has left behind a
ragged and mixed marine layer, allowing for mostly VFR conditions
overnight along the coast. Aside from some lingering midlevel
clouds, skies are mostly clear. Moist ground allowed for sporadic
IFR fog overnight, but most of this has now dissipated. Some
isolated showers are possible around Crescent City early this
morning, but otherwise any additional showers should stay offshore.
Limited coastal fog could bring localized IFR conditions around
sunrise, but otherwise cold air aloft has all but eliminated the
marine inversion. This should allow for clear VFR conditions today.
Any return of marine stratus overnight is likely to be weak and
delayed. In the interior, VFR conditions are expected to continue.
Some sporadic post frontal clouds and fog may linger in valleys
until sunrise but should quickly dissipate. Modestly elevated
northwesterly diurnal wind near Ukiah is the only notable concern.
/JHW
&&
.MARINE...Mostly calm wind persist over the waters early this
morning. Northerly winds will pick up today with mostly moderate
breezes by this evening. Some fresh breezes are possible just south
of Cape Mendocino with local gusts touching up to 24 kts. Similar
wind conditions are expected to persist through Thursday. Friday
into the weekend, stronger northerly winds look to spread throughout
the outer waters alongside some elevated short period waves.
A moderate northwest swell of about 14ft at 14 seconds is currently
affecting all waters. This swell will gradually diminish through
Wednesday, after which it will persist through the week at a weaker
level of 6ft at 11 seconds. A small craft advisory is currently out
for all waters to cover this swell. These advisories are currently
on track to expire early Wednesday as the swell weakens. Elevated
winds and short period seas South of Cape Mendocino at that time
currently look too localized to justify an extension there further
into Wednesday. /JHW
&&
.FIRE WEATHER...North to northwest winds will be breezy across
the area this afternoon, but RH will be over 30 percent in most
areas. Tonight breezy north to northeast winds are expected over
many of the ridges, but humidity recoveries are expected to over
50 or 60 percent even on the ridges. Wednesday afternoon winds
will be lighter than today. Wednesday night north to northeast
winds will be elevated over the ridges once again. Locally lower
RH recoveries will slightly elevate fire weather concerns in
NE Mendocino county and Lake county. Thursday and into the weekend
warmer and drier conditions are expected, however winds will
become lighter and will mainly be typical diurnal winds. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory until 9 AM PDT this morning for CAZ107-108-
110-111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 AM PDT Wednesday for PZZ450-
455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Sep 28, 2:57 AM PST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
357 AM PDT Tue Sep 28 2021
CAZ101-103-104-109-112-113-115-291100-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
357 AM PDT Tue Sep 28 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105-106-291100-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
357 AM PDT Tue Sep 28 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
Frost is possible tonight in some of the coldest valleys of eastern
Humboldt and eastern Del Norte counties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Frost is possible Wednesday morning in some of the coldest valleys
of eastern Humboldt and eastern Del Norte counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-108-110-111-114-291100-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
357 AM PDT Tue Sep 28 2021
...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Frost Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Frost is possible again tonight in the valleys.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Surf, Coastal Del Norte
- When
- September 28, 12:15 PM PST
- Where
- Coastal Del Norte forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
At 12:15 pm on 28 September 2021, members of the Crescent City Police and Del Norte County Sheriff's Office responded to a report of a male subject who was swept off a jetty in Crescent City, CA. The male subject could not be revived after rescue. A swell occurring across the coastal waters ranged from 10 to 14 feet at around 13 seconds. Winds were light out of the north.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 28 to 30, 2021$250,000 · 51 kt wind · 8 events
- Hail and Damaging Wind in Texas, September 28, 2021$50,000 · 1 in hail · 2 events
- Flash Flooding in Louisiana, September 28, 2021$25,000 · 3 events
- Hail and Damaging Winds in Texas, September 28 to 29, 2021$17,000 · 2.25 in hail · 3 events
- Hail in Virginia, September 28, 20211.75 in hail · 10 events
- Debris Flows and Flooding in Puerto Rico, September 28 to 29, 20216 events
- Drought in Iowa, September 28 to 30, 20215 events
- Flash Flood and Hail in Oklahoma, September 28, 2021$7,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20213 events
- Hail and Damaging Wind in West Virginia, September 28, 202150 kt wind · 2 events
- Hail and Damaging Wind in Rhode Island, September 28, 202154 kt wind · 2 events
- Hail in West Virginia, September 28, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976641.